Newly Diagnosed on Meds
Feb 9, 2002
In December i was diagnosed HIV+, my wife has been tested and she is negative. My VL is 65,000 copies and I have started Trisivir twice a day. Here is my question; In April of 2001 I had gastric bypass surgery for weight loss. I have lost 160lbs and felt great. I understand that this surgery affects absorption and nutrition. Will my body absorb the proper dosage of meds needed to fight the virus?? My ID doctor doesn't seem to know enough about my surgery. I am very concerned.
Response from Dr. Pavia
Gastric bypass surgery reduces the size of the stomach, and generally leads to rapid transit across the stomach into the duodenum. AZT, 3TC and Abacavir are not absorbed in the stomach, so the rapid passage may not be a problem. I would expect you to have adequate absorption. One problem might be if the tablet does not have time to dissolve. Ileal bypass surgery, which shortens the small bowel, would be a much bigger problem.
One way you might monitor for absorption is indirectly by frequent monitoring of your viral load when you start therapy. You might check viral load as often as at week 1, 2, 4 and 8 after starting therapy. You should drop over one log in one week (to below 6500 copies) and should continue to drop by week 2 probably to below 1000 copies. My target for 4 weeks would be less than 500 and less than 50 by 8 weeks. Responses much slower than this might mean you are not absorbing well.
Thanks for the question.
Hope this helps
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Dry Mouth An Acute Symptom Of AIDS?
- Is Hair Loss An Acute Symptom Of AIDS?
- How Likely Is It To Get AIDS From Sex With A Prostitute?
- Fever After Performing Oral Sex Worried I Have HIV
- Fever After Unprotected Sex Without Ejaculation Worried I Have HIV
- Herpes After Condom Inside Out Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.